Alert archive / Iowa / Flash Flood Warnings in 2014
Flash Flood Warning 47, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 12, 2014, 2:52 AM CDT for 4 counties in Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2014, 2:52 AM CDT (07:52 UTC)
- Expired
- Jul 12, 2014, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:30 AM CDT | FLASH FLOOD | 1 Sw Denison, IA | WATER FLOWING OVER ROAD NEAR TEAM FORD ON US HIGHWAY 30. AT LEAST 6 INCHES DEEP. TIME ESTIMATED BY RADAR. |
| Jul 12, 3:30 AM CDT | FLASH FLOOD | 1 W Denison, IA | WATER OVER ROAD AT AVE C AND 7TH STREET. AT LEAST 6 INCHES DEEP. TIME ESTIMATED BY RADAR. |
| Jul 12, 3:30 AM CDT | FLASH FLOOD | 1 Wsw Denison, IA | WATER FLOWING OVER ROAD AT 7TH STREET AND HIGHWAY 30. AT LEAST 6 INCHES DEEP. ROAD BARRICADED. TIME ESTIMATED BY RADAR. |
| Jul 12, 3:30 AM CDT | FLASH FLOOD | 3 E Denison, IA | WATER AT LEAST A FOOT DEEP FLOWING THROUGH YARDS IN SOUTHWEST PART OF TRAILER PARK EAST OF DENISON ON LINCOLN HIGHWAY. DRAINAGE DITCH OVERFLOWING ON PARK ENTRANCE ROAD. REPORT RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1708 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
769
WGUS53 KDMX 120752
FFWDMX
IAC025-027-047-161-121400-
/O.NEW.KDMX.FF.W.0047.140712T0752Z-140712T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
252 AM CDT SAT JUL 12 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRAWFORD COUNTY IN WEST CENTRAL IOWA...
CARROLL COUNTY IN WEST CENTRAL IOWA...
SOUTHERN SAC COUNTY IN WEST CENTRAL IOWA...
SOUTHWESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
* UNTIL 900 AM CDT SATURDAY
* AT 252 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARROLL...DENISON...LAKE CITY...GLIDDEN...LAKE VIEW...ODEBOLT...
BLACK HAWK LAKE...SCHLESWIG...WALL LAKE...DOW CITY...CHARTER OAK...
ARCADIA...BREDA...VAIL...AUBURN...WESTSIDE...KIRON...DELOIT...
HALBUR AND LIDDERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4221 9567 4221 9533 4235 9532 4230 9481
4224 9463 4196 9463 4189 9567
$$
AWB3 follow-up statements
793
WGUS73 KDMX 121030
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT SAT JUL 12 2014
IAC025-027-047-161-121400-
/O.CON.KDMX.FF.W.0047.000000T0000Z-140712T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD IA-CARROLL IA-SAC IA-CALHOUN IA-
530 AM CDT SAT JUL 12 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
SATURDAY FOR CRAWFORD...CARROLL...SOUTHERN SAC AND SOUTHWESTERN
CALHOUN COUNTIES...
AT 529 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS
EXPECTED TO BE ONGOING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARROLL...DENISON...LAKE CITY...GLIDDEN...LAKE VIEW...ODEBOLT...BLACK
HAWK LAKE...SCHLESWIG...WALL LAKE...DOW CITY...CHARTER OAK...
ARCADIA...BREDA...VAIL...AUBURN...WESTSIDE...KIRON...DELOIT...HALBUR
AND LIDDERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4221 9567 4221 9533 4235 9532 4230 9481
4224 9463 4196 9463 4189 9567
$$
AWB769
WGUS73 KDMX 121155
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
655 AM CDT SAT JUL 12 2014
IAC025-027-047-161-121400-
/O.CON.KDMX.FF.W.0047.000000T0000Z-140712T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD IA-CARROLL IA-SAC IA-CALHOUN IA-
655 AM CDT SAT JUL 12 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
SATURDAY FOR CRAWFORD...CARROLL...SOUTHERN SAC AND SOUTHWESTERN
CALHOUN COUNTIES...
AT 654 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA. UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS
EXPECTED TO BE ONGOING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARROLL...DENISON...LAKE CITY...GLIDDEN...LAKE VIEW...ODEBOLT...BLACK
HAWK LAKE...SCHLESWIG...WALL LAKE...DOW CITY...CHARTER OAK...
ARCADIA...BREDA...VAIL...AUBURN...WESTSIDE...KIRON...DELOIT...HALBUR
AND LIDDERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4221 9567 4221 9533 4235 9532 4230 9481
4224 9463 4196 9463 4189 9567
$$
AWB225
WGUS73 KDMX 121352
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
852 AM CDT SAT JUL 12 2014
IAC025-027-047-161-121400-
/O.EXP.KDMX.FF.W.0047.000000T0000Z-140712T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD IA-CARROLL IA-SAC IA-CALHOUN IA-
852 AM CDT SAT JUL 12 2014
...THE FLASH FLOOD WARNING FOR CRAWFORD...CARROLL...SOUTHERN SAC AND
SOUTHWESTERN CALHOUN COUNTIES WILL EXPIRE AT 900 AM CDT...
AT 845 AM CDT...LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT
OFFICIALS INDICATE THAT ANY FLOODING THAT HAD OCCURRED OVERNIGHT HAS
ENDED AND CONDITIONS HAVE RETURNED TO NORMAL ACROSS THE FOUR COUNTY
AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 4221 9567 4221 9533 4235 9532 4230 9481
4224 9463 4196 9463 4189 9567
$$
REVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:50 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 11, 11:50 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1150 PM CDT FRI JUL 11 2014 ...UPDATED FOR AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ISSUED AT 355 PM CDT FRI JUL 11 2014 FORECAST ISSUE DEALT WITH THUNDERSTORM DEVELOPMENT LATE THIS EVENING INTO SATURDAY MORNING OVER THE CENTRAL TO NORTHERN SECTIONS OF THE FORECAST AREA. LEANED TOWARD A BLEND OF THE 11.12Z HIRES ARW/NMM EAST...11.17Z HRRR...11.12Z 4KM WRF AND NAM12/ECMWF FOR POPS AND TIMING OF CONVECTION. HENCE...MODELS WERE IN GOOD AGREEMENT THROUGH TOMORROW MORNING. GOOD MOISTURE TRANSPORT AND THETA-E ADVECTION ALONG WITH MODERATELY UNSTABLE ENVIRONMENT TONIGHT INTO SATURDAY MORNING ACROSS CENTRAL TO NORTHERN IOWA WILL LEAD TO THE POTENTIAL FOR HEAVY RAIN. THE STRONGEST MOISTURE CONVERGENCE SETS UP WEST-TO-EAST BETWEEN INTERSTATE 80 TO HIGHWAY 18 CORRIDORS WITH THE BEST FORCING FROM THE NEXT SHORTWAVE MOVING ACROSS THE STATE AFTER 07Z SATURDAY. THE LLJ MAX REMAINS IN SOUTH-CENTRAL NEBRASKA OVERNIGHT BUT THE NOSE EXTENDS FAR ENOUGH EAST TO ALLOW FOR DECENT DIVERGENCE ALOFT TO AID IN LONGEVITY OF CONVECTION OVERNIGHT. WARM LAYER CLOUD DEPTHS DEEPEN TO AROUND 13KFT BY 03Z-06Z SATURDAY WITH PRECIPITABLE WATER VALUES IN THE 1.5-2.0 INCH RANGE. HAVE MENTION OF HEAVY RAIN PAST 06Z TONIGHT ALONG AND NORTH OF INTERSTATE 80 AND INCREASED QPF AMOUNTS FROM 06Z- 12Z SATURDAY. WENT SLIGHTLY COOLER THAN THE NAM/GFS/SREF FOR MINIMUM TEMPERATURES TONIGHT WITH MUCH OF THE AREA LIKELY TO BE RAIN COOLED. .LONG TERM /SATURDAY THROUGH FRIDAY/... ISSUED AT 355 PM CDT FRI JUL 11 2014 TWO PRIMARY CONCERNS WILL BE CONVECTIVE TRENDS SAT AND SAT NIGHT... AND COOLER TEMPERATURES EARLY NEXT WEEK. MCS IS EXPECTED TO BE IN PROGRESS AT THE BEGINNING OF THE PERIOD /12Z/ INTO AT LEAST WRN IA DRIVEN BY EVENTUALLY COMBINED FORCING ASSOCIATED WITH CURRENT NOTED UT/WY SHORT WAVE/PV ANOMALY AND NRN STREAM SHORT WAVE ALONG WRN U.S./CANADIAN BORDER. ALTHOUGH THERE MAY VERY WELL BE A TYPICAL BREAK OR LULL BETWEEN OVERNIGHT NOCTURNAL MCS AND LATE AFTERNOON REDEVELOPMENT...PHASED ASCENT GENERATED BY THE TWO FEATURES SHOULD AGAIN INCREASE PEAK HEATING SURFACE BASED CONVECTION DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. DIFFERENTIAL HEATING ALONG MORNING MCS OUTFLOW AND/OR CONVERGENCE OF THE SYNOPTIC SCALE BOUNDARY SHOULD PROVIDE THE FOCUS. NAM/GFS MLCAPES SUGGEST VALUES WELL OVER 2K J/KG TOWARD 00Z WITH LITTLE CINH DUE TO MID LEVEL FORCING AND HIGH SURFACE THETA-E VALUES. HI RES CONVECTION ALLOWING MODELS ARE IN GOOD AGREEMENT WITH UPSTREAM SIOUXLAND CONVECTION MERGING WITH NEW DEVELOPMENT ALONG THE BOUNDARY 21-00Z AND THEN EXITING SERN SECTIONS AROUND 09Z. DEEP SHEAR IS MORE THAN ADEQUATE FOR ORGANIZATION AND POTENTIAL SUPERCELLS...AND LOW LEVEL SHEAR IS ADEQUATE AS WELL SO ALL MODELS OF SEVERE WEATHER ARE POSSIBLE. SPC SSEO DOES DEPICT INCREASING UPDRAFT HELICITY TOWARD 00Z. HEAVY RAIN PARAMETERS ARE EVEN MORE IMPRESSIVE WITH PWS AT OR ABOVE 2 INCHES...WARM CLOUD DEPTHS OVER 4KM AND K INDICES AROUND 40. EXPECT LOCALLY HEAVY RAINS...BUT HOPEFULLY PROGRESSIVE ENOUGH TO SOMEWHAT REDUCE FLASH FLOODING POTENTIAL AS MEAN WIND...CORFIDI VECTORS AND BUNKERS SUPERCELL MOTION WOULD SUGGEST SUFFICIENT SEWD MOVEMENT. SIGNIFICANT CONVECTIVE POTENTIAL SHOULD THEN END INTO SUN WITH DEPARTING INSTABILITY AXIS. WEAKER CONVECTION MAY DRIFT N-S THROUGH IA SUN AND THEN AGAIN MORE SO MON WITH MORE SIGNIFICANT MID LEVEL FORCING AND APPROACH OF LONG WAVE TROUGH AXIS. THIS WILL CHANGE OUR SENSIBLE WEATHER TO A COOL AND DRY REGIME WITH POPS ENDING BY MON NIGHT. GEFS/NAEFS TEMP ANOMALIES ARE SIGNIFICANTLY NEGATIVE...BELOW 4 SDS AT TIMES...SO CURRENT NEAR RECORD TEMP WORDING WILL STAY INTACT AND THE FORECAST COULD VERY WELL NOT BE AGGRESSIVE ENOUGH CONSIDERING THE MAGNITUDE OF THE ANOMALIES. REMAINDER OF THE EXTENDED WILL REMAIN COOL AND DRY WITH RELATIVELY INACTIVE NW FLOW AND LITTLE FORCING. THERE MAY BE A FEW WINDOWS OF WEAK PEAK HEATING CONVECTION...BUT WITH LITTLE CONVERGENCE DID NOT FEEL IT WAS JUSTIFIED TO MENTION YET. && .AVIATION...12/06Z ISSUED AT 1146 PM CDT FRI JUL 11 2014 NO SIGNIFICANT CHANGES FROM LAST TAF UPDATE PACKAGE. SHOWERS AND STORMS BEGINNING TO DEVELOP OVER NORTHEAST NE TO NORTHWEST IA. MAY PRODUCE PERIODS OF HEAVY RAIN OVER KFOD...0.5 INCHES TO 1 INCH OF PRECIP POSSIBLE. HELD THUNDER OUT OF KMCW AND KALO...AS THINKING STORMS WILL WEAKEN BY THE TIME THEY REACH THAT PART OF IA. WILL HAVE TO MONITOR VISBY AT KMCW TO MAKE SURE DOES NOT DROP BELOW 4SM. AFTER 13Z TO 14Z TIME FRAME...AM EXPECTING CIGS TO GO ABOVE 3500 FT. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PODRAZIK LONG TERM...SMALL AVIATION...KOTENBERG
Hazardous weather outlook, Jul 11, 4:13 PM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 413 PM CDT FRI JUL 11 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-122115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 413 PM CDT FRI JUL 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE ANTICIPATED TO SPREAD ACROSS THE AREA LATE TONIGHT INTO EARLY SATURDAY MORNING...MAINLY ALONG AND NORTH OF INTERSTATE 80. THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN...BUT CANNOT RULE OUT THE POTENTIAL FOR GUSTY WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK FOR SEVERE THUNDERSTORMS IS FORECAST ON SATURDAY AND SATURDAY NIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. HEAVY RAINFALL IS EXPECTED TO ACCOMPANY THE STRONGEST STORMS SATURDAY INTO SATURDAY NIGHT. ADDITIONAL THUNDERSTORMS ARE FORECAST FOR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE TONIGHT THROUGH SATURDAY NIGHT. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:52 PM CDT | Special Weather Statement | DMX | Madison | 38 min |
| Jul 12, 5:52 PM CDT | Special Weather Statement | DMX | Mahaska, Marion, Warren | 53 min |
| Jul 12, 6:09 PM CDT | Flash Flood Warning | DMX | Mahaska, Marion, Warren | 6 hr |
| Jul 12, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 14 min |
Nearby
Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.